Alert archive / California / Flash Flood Watches in 2023
Flash Flood Watch 8, NWS Eureka, CA
NWS Eureka, CA issued this flash flood watch at Dec 6, 2023, 3:27 AM PST for Del Norte County, California. It took effect at Dec 6, 2023, 8:00 AM PST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2023, 3:27 AM PST (11:27 UTC)
- In effect from
- Dec 6, 2023, 8:00 AM PST
- Expired
- Dec 6, 2023, 2:18 PM PST
- In force
- 6 hr
- Issued by
- NWS Eureka, CA
- Flood severity
- None
County Del Norte County, CA
The radar
The Medford radar (KMAX), 109 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285
WGUS66 KEKA 061127
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
327 AM PST Wed Dec 6 2023
CAZ102-061930-
/O.NEW.KEKA.FF.A.0008.231206T1600Z-231207T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
/O.CON.KEKA.FA.A.0009.231206T1300Z-231207T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte Interior-
327 AM PST Wed Dec 6 2023
...FLASH FLOOD WATCH FOR THE SMITH RIVER COMPLEX BURN SCAR IN EFFECT
FROM 8 AM PST THIS MORNING THROUGH THIS EVENING...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall are possible over the Smith River Complex burn scar.
* WHERE...A portion of northwest California, including the following
area, Del Norte Interior.
* WHEN...From 8 AM PST this morning through this evening.
* IMPACTS...Heavy rainfall over the Smith River Complex burn scar
with rates ranging from 0.6 to 0.8 inch per hour will be possible
during the period of the watch. Residents near the Smith River
Complex burn scar should prepare for potential flooding impacts.
Be sure to stay up to date with information from local
authorities. Heavy rainfall could trigger flash flooding of
low-lying areas, urbanized street flooding, and debris flows in
and near recent wildfire burn scars.
* ADDITIONAL DETAILS...
- National Weather Service Meteorologists are forecasting heavy
rainfall over the Smith River Complex burn scar, which may
lead to flash flooding and debris flows.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of northwest California, including the following
area, Del Norte Interior.
* WHEN...Through late tonight.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Creeks and streams may rise out of their banks. Flooding may occur
in poor drainage and urban areas. Low-water crossings may be
flooded.
* ADDITIONAL DETAILS...
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
CAZ101-103>106-061930-
/O.CON.KEKA.FA.A.0009.231206T1300Z-231207T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
327 AM PST Wed Dec 6 2023
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Del Norte County and northern Humboldt including Humboldt
Bay.
* WHEN...Through late tonight.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Creeks and streams may rise out of their banks. Flooding may occur
in poor drainage and urban areas. Low-water crossings may be
flooded.
* ADDITIONAL DETAILS...
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
ZVS2 follow-up statements
079
WGUS66 KEKA 061920
FFAEKA
Flood Watch
National Weather Service Eureka CA
1120 AM PST Wed Dec 6 2023
CAZ102-070330-
/O.CON.KEKA.FF.A.0008.000000T0000Z-231207T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
/O.CON.KEKA.FA.A.0009.000000T0000Z-231207T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte Interior-
1120 AM PST Wed Dec 6 2023
...FLASH FLOOD WATCH FOR THE SMITH RIVER COMPLEX BURN SCAR REMAINS
IN EFFECT THROUGH THIS EVENING...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall continue to be possible over the Smith River Complex burn
scar.
* WHERE...A portion of northwest California, including the following
area, Del Norte Interior.
* WHEN...Through this evening.
* IMPACTS...Heavy rainfall over the Smith River Complex burn scar
with rates ranging from 0.6 to 0.8 inch per hour will be possible
during the period of the watch. Residents near the Smith River
Complex burn scar should prepare for potential flooding impacts.
Be sure to stay up to date with information from local
authorities. Heavy rainfall could trigger flash flooding of
low-lying areas, urbanized street flooding, and debris flows in
and near recent wildfire burn scars.
* ADDITIONAL DETAILS...
- National Weather Service Meteorologists are forecasting heavy
rainfall over the Smith River Complex burn scar, which may
lead to flash flooding and debris flows.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of northwest California, including the following
area, Del Norte Interior.
* WHEN...Through late tonight.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Low-water crossings may be flooded. Increased risk of rock and
mudslides on roadways.
* ADDITIONAL DETAILS...
- 0.7 to 1.3 inches of rain have already fallen. An additional
1 to 2.5 inches of of rain are expected through this evening.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
CAZ101-103>106-070330-
/O.CON.KEKA.FA.A.0009.000000T0000Z-231207T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
1120 AM PST Wed Dec 6 2023
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Del Norte County and northern Humboldt including Humboldt
Bay.
* WHEN...Through late tonight.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Low-water crossings may be flooded. Increased risk of rock and
mudslides on roadways.
* ADDITIONAL DETAILS...
- 0.7 to 1.3 inches of rain have already fallen. An additional
1 to 2.5 inches of of rain are expected through this evening.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
JHW936
WGUS66 KEKA 062218
FFAEKA
Flood Watch
National Weather Service Eureka CA
218 PM PST Wed Dec 6 2023
CAZ102-070630-
/O.CAN.KEKA.FF.A.0008.000000T0000Z-231207T0800Z/
/O.CON.KEKA.FA.A.0009.000000T0000Z-231207T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte Interior-
218 PM PST Wed Dec 6 2023
...FLASH FLOOD WATCH FOR THE SMITH RIVER COMPLEX BURN SCAR IS
CANCELLED...
The Flash Flood Watch for the Smith River Complex burn scar is
cancelled for a portion of northwest California, including the
following area, Del Norte Interior.
Flash Flooding and debris flow is no longer expected to pose a
threat. Rain will continue overnight through early tomorrow.
&&
...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM PST THURSDAY...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of northwest California, including the following
area, Del Norte Interior.
* WHEN...Until 2 AM PST Thursday.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Low-water crossings may be flooded. Increased risk of rock and
mudslides on roadways.
* ADDITIONAL DETAILS...
- 1.0 to 1.5 inches of rain have already fallen. An additional
1 to 2.0 inches of of rain are expected through tonight.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
CAZ101-103>106-070630-
/O.CON.KEKA.FA.A.0009.000000T0000Z-231207T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
218 PM PST Wed Dec 6 2023
...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM PST THURSDAY...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Del Norte County and northern Humboldt including Humboldt
Bay.
* WHEN...Until 2 AM PST Thursday.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Low-water crossings may be flooded. Increased risk of rock and
mudslides on roadways.
* ADDITIONAL DETAILS...
- 1.0 to 1.5 inches of rain have already fallen. An additional
1 to 2.0 inches of of rain are expected through tonight.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
JHWWhat forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 5, 3:03 PM PST, 12 hours 24 minutes earlier.
Area forecast discussion, Dec 5, 3:03 PM PST, 12 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
303 PM PST Tue Dec 5 2023
.SYNOPSIS...Unusually warm weather today will give way to another
round of gusty wind and moderate rain Wednesday, mostly for the
northern half of the area. Rain will become more showery Thursday
with a threat of small hail. Cooler, dryer weather is on track late
week.
&&
.DISCUSSION...A deep upper level trough is continuing to dig over
the eastern Pacific, forming a strong frontal boundary along the
eastern edge of the system. This front is well resolved on satellite
and currently bringing rain to the central Oregon coast. strong warm
air advection south of the front has brought unusually warm and
muggy conditions along the north coast today with a high of 65 in
Eureka nearing the record of 67.
The front and associated moisture plume will gradually continue to
sink southeast overnight. Stronger southerly wind will gradually
build this afternoon with peak southerly gusts of 35 to 45 mph in
Del Norte along high coastal ridges and exposed headlands. Winds
will be weaker further south. Though borderline in some areas, now
wind advisory is currently warranted.
Rain will build relatively abruptly as the front sweeps onshore. The
heaviest rain is expected to begin around 0400 Wednesday morning
through the early afternoon. Rain will be focused the King Range
north, especially in Del Norte. In these areas, most likely rainfall
forecasts are between 2 and 4 inches by tomorrow night. With the
heaviest rain falling on already saturated soils, there is an
increased risk of rock and mudslides. Even southern Lake can expect
0.2 to 0.4 inches of rain. NBM shows an 80% chance of at least 3
inches in Del Norte. That said, this first wave will be mostly
steady moderate rain with HREF showing less than 10% chance of any 1
hour rain rates over 0.5 inches per hour. This will limit the risk
of any burn scar debris flow. Similarly, the warm nature of this
first wave will limit any snow to light accumulation above 5000 feet.
Colder air will build in late Wednesday through Thursday as the
deepest part of the trough moves on shore. Though moisture will be
weakening, increasing instability will allow for a second pulse of
showers. These showers will bring increasing chances of lightning
and accumulating small hail along the coast. The greatest risk will
be focused along shore Humboldt Bay and north. In addition, these
showers will bring more sporadic rain with additional accumulation
of 0.5 to 1.5 inches. Increased instability will allow for gusty
winds to continue, mostly remaining 35 to 45 mph in exposed areas.
Gusty winds will spread further south, however, to the ridges of
Mendocino and Lake and along the rim of the Sacramento Valley. In
addition, mixing down colder air will allow for snow levels to fall
significantly as low as 3500 feet. NBM continues to place a 50%
chance of at least 4 inches of snow at Scott Mountain Summit on
Thursday. Lighter snow is possible as low as Trinity Center. SNow
impacts should be restricted to the high elevations of Trinity
County. A winter weather advisory will likely be warranted for Scott
Mountain.
Conditions will gradually dry late in the week as colder, arctic air
continues to advect over the area. Clearing skies will likely bring
another round of potential frost along the coast. Model ensembles
only show light additional rain showers through the weekend. /JHW
&&
.AVIATION...In between weather systems, there has been a brief dry spell across
the region. However, plenty of residual surface moisture greatly
contributed to fog/low Cig formation across many inland valleys.
this morning...particularly at UKI where conditions remained
LIFR/IFR until around noonday; repeat conditions expected Wednesday
morning. Elsewhere, Cig/Vis were mostly VFR except at CEC where MVFR
was often observed. CEC also had a repeat of southerly breezy-gusty
surface winds, and continued potential for LLWS that will expand
over ACV this evening. Another impactful frontal system will move
across the North Coast Wednesday, accompanied by lots of rain and
reduced Cig/Vis. There is also a flight hazard concern for slight
chances of thuderstorms. /TA
&&
.MARINE...Another long period swell is building in today, bringing
hazardous seas that will max out at 18 ft at 18 seconds. The
combined wave height could exceed 20 ft in some locations. Gusty
southerlies continue across the waters today. A strong front will
move across the waters overnight, and gusts will reach gale strength
as the front progresses by through late Wednesday morning. A Gale
Warning has been hoisted for the Northern Outer zone 470 where the
greatest coverage is expected. Hazardous Seas Warnings have been
expanded into the inner zone to account for both the expected large
seas, and also for the areas of gale strength gusts that will make
it closer to the coast. Thunderstorms are possible with this front
Wednesday through Thursday, and could also produce localized gale
force gusts. Winds will finally diminish tomorrow behind the front,
but westerlies will increase Wednesday night through Thursday. Seas
will subside slightly Wednesday night, but will quickly elevate
again as a nearby system produces steep westerly seas of around 13-
15 ft at 14 seconds.
&&
.BEACH HAZARDS...A large northwest swell is impacting northwest
California coastal areas with High Surf Advisory breakers to exceed
23 feet into the evening and into Wednesday morning. Large,
unexpected waves can sweep across the beach without warning
potentially sweeping people into the sea from rocks, jetties, and
beaches. Breaker waves are expected to be larger along the Humboldt
and Del Norte coasts, but will remain large along the Mendocino
coast.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Beach Hazards Statement until 4 PM PST this afternoon for
CAZ101-103-104-109.
High Surf Advisory until 11 AM PST Wednesday for CAZ101-103-
104-109.
Flood Watch from late tonight through late Wednesday night
for CAZ101>106.
Winter Weather Advisory from 4 AM to 4 PM PST Thursday for
CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 10 PM PST this evening for
PZZ450-455.
Hazardous Seas Warning from 10 PM this evening to 10 AM PST
Wednesday for PZZ450-455.
Hazardous Seas Warning until 10 PM PST this evening for
PZZ470.
Gale Warning from 10 PM this evening to 8 AM PST Wednesday
for PZZ470.
Hazardous Seas Warning until 5 AM PST Wednesday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 7:54 AM PST | Small Craft Advisory | EKA | 55 hr |
Nearby
Flash Flood Watches in California, 2023Every flash flood watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.